g
Printer Friendly Version

editor  
BellaOnline's Nursing Editor
 

Look Alike and Sound Alike Medications

There has been a lot of media attention recently related to the dangers of prescribing and administering look alike and sound alike medications. As we have progressed in our ability to provide medication, generic and brand name, we have also developed many names that sound and look very similar. Along with this come medications that appear similar in dosage.

When actor Denis Quad's twins were accidentally given the wrong dosage of Heparin, the media brought to light the potential dangers of medication errors related to look alike and sound alike drugs. The twins were given Heparin at eleven thirty in the morning and then again at five thirty in the early evening. On both dosage administrations, they were given the wrong dosage. Also, involved in this dosage error was another infant on the unit.

After investigation, it was revealed that along with the drug bottle appearing similar in color and labeling, certain protocols for safe administration of medication were not followed thoroughly. The above error supports the value and importance of using the Ten Rights of Safe Drug Administration.

Nurses are not only caregivers, but educators and the gatekeepers to patient safety. Along with patient safety comes patient teaching. As a profession we are able to educate our patients and co-workers on many levels. Educating ourselves, co-workers, and patients is a key factor in preventing many medical errors and medication errors.

To help teach our patients more effectively about medications The National Council on Patient Information and Education encourages nurses to educate patients on the three R’s of medications.

Recognize that all medicines have risks along with benefits. Respect the importance and value of medicines. When used properly they are significant to improved health and well being. Remember to take full responsibility as a consumer. Learn about the medications that are being prescribed and teach yourself about them.

To help teach others, as health care providers and mentors, we should also abide by the same rules for ourselves personally and professionally. Nurses have a responsibility to be aware of potential medication errors with medications that look and sound alike. For instance many patients and health care providers will confuse Zantac with Xanax. Both drugs sound alike, but have nothing in common. Zantac is prescribed for GERD and Xanax is prescribed for anxiety.

The Institute for Safe Medication Practices has a list of confused drug names. It is in PDF format and is a great tool to use for educating ourselves, co-workers, and patients. We should be doing this automatically as part of our practice, following all rights of medication administration, along with policy and protocols.

Educating ourselves, each other, and consumers is part of nursing and along with that is a responsibility to continually teach ourselves, so we can teach others.

This site needs an editor - click to learn more!

Nursing Site @ BellaOnline
View This Article in Regular Layout

Content copyright © 2013 by Cheryl Pombriant, R.N.. All rights reserved.
This content was written by Cheryl Pombriant, R.N.. If you wish to use this content in any manner, you need written permission. Contact Editor Wanted for details.



| About BellaOnline | Privacy Policy | Advertising | Become an Editor |
Website copyright © 2014 Minerva WebWorks LLC. All rights reserved.


BellaOnline Editor